Alert archive / Montana / Flash Flood Watches in 2014

Flash Flood Watch 5, NWS Missoula, MT

August 14, 2014Granite County, Missoula County, Montana

NWS Missoula, MT issued this flash flood watch at Aug 14, 2014, 1:06 PM MDT for Granite County, Missoula County, Montana. It took effect at Aug 14, 2014, 2:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2014, 1:06 PM MDT (19:06 UTC)
In effect from
Aug 14, 2014, 2:00 PM MDT
Expired
Aug 14, 2014, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Granite County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WGUS65 KMSO 141906
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
106 PM MDT THU AUG 14 2014

MTC039-063-150300-
/O.NEW.KMSO.FF.A.0005.140814T2000Z-140815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE-MISSOULA-
106 PM MDT THU AUG 14 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...GRANITE AND MISSOULA. 

* UNTIL 9 PM MDT THIS EVENING

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE MOVING
  INTO WESTERN MONTANA THIS AFTERNOON AND EVENING. THE STORMS MAY
  PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME
  FRAME.

* THE FOLLOWING FLOOD PRONE AREAS ARE AT RISK FOR FLASH FLOODS AND
  DEBRIS FLOWS. LOLO CREEK FOREST FIRE BURN AREA WEST OF LOLO,
  ED'S GULCH IN DRUMMOND, NEW CHICAGO SOUTH OF DRUMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
617 
WGUS65 KMSO 150231
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
831 PM MDT THU AUG 14 2014

MTC039-063-150345-
/O.EXP.KMSO.FF.A.0005.000000T0000Z-140815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE-MISSOULA-
831 PM MDT THU AUG 14 2014

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA WILL
EXPIRE AT 9 PM MDT THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 14, 10:29 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 14, 10:29 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1029 AM MDT Thu Aug 14 2014

.UPDATE...There is an increased threat of mid afternoon and
evening isolated severe thunderstorms...mainly Bitterroots to
Missoula to Seeley Lake to Continental Divide and southward to
Butte Anaconda today. Large hail...very heavy rain...strong gusty
winds and frequent lightning are the main threat with severe
storms.

&&

.DISCUSSION...A very unstable atmosphere and possible favorable
lower atmosphere environment for isolated severe thunderstorms is
expected to develop mid to late afternoon over west central and
southwest Montana. Partial clearing is already working
northeastward over this area and will allow significant heating and
instability to develop. The lower atmosphere wind field is
expected to become more favorable for possible rotating updrafts
within individual storms by late afternoon. The main threat area
should be from the Bitterroots to Missoula to Seeley Lake and then
south and east to the Continental Divide. This also includes
Philipsburg, Anaconda, Hamilton, and Butte. However, the area that
could see isolated severe storms may be a bit further north and
west as well...including The eastern Clearwaters of Idaho and
areas north of Missoula (such as Plains and Saint Ignatius).
Widespread showers and thunderstorms are still expected across
north central Idaho and western Montana through the afternoon. The
above is just a higher concern area for possible isolated severe
storms. Confidence is still only moderate...but enough that we are
sharing the potential at this time.

&&

.PREV DISCUSSION... /ISSUED 417 AM MDT Thu Aug 14 2014/

..Main heavy rain threat shifts north today and continues thru
Friday...

DISCUSSION...Low clouds and fog are possible this morning due to
an abundance moisture near the surface from recent rainfall. Low
visibility may affect travel, especially along and near bodies of
water or recently drenched fields.

The next wave of instability rotating around the parent upper low
pressure system, which is sitting on the Washington/Oregon border,
can be seen on morning water vapor satellite imagery steadily
moving north across west central Idaho (basically north of a line
from Ontario, Oregon to Sun Valley, Idaho). An area of rather
robust convection with frequent lightning and moderate/heavy
rainfall has persisted along this wave and will continue slowly
to the north, reaching Idaho & Clearwater County by mid morning
and eventually crossing into Montana between Missoula and Lookout
Pass between 11am and pm. This area of lift will combine with
morning heating to produce additional showers and thunderstorms
across northwest Montana during the afternoon. Again the main
threats will be frequent lightning, gusty winds and brief heavy
rainfall.

All models agree upon a less organized potential for strong/severe
thunderstorms this afternoon than had previously been indicated
in forecasts. This is mainly due to poor timing between waves of
instability and the presence of persistent cloud cover that will
limit daytime heating. However that being said, the best chances
for strong storms today will be across southwest Montana where
there should be a bit more sunshine this afternoon. But given the
recent rainfall believe that severe wind gusts (basically 60 mph
or greater) even here appear very challenging to achieve. Of
greater concern today may be the continued threat for flash
flooding on recent forest fire burn scars across Idaho and
Montana. But the locations and timing for specific threats will
continued to be monitored due to low confidence.

Showers and thunderstorms will continue across Idaho and Montana
through much of tonight as additional waves of instability are
projected to rotate around the upper low as it moves slowly to the
northeast. Timing of these features will be key but still is met
with only modest confidence starting tonight. Models are showing
some agreement with regards to an area of enhanced convection
developing early Friday morning along the Idaho/Washington/Oregon
border that will slowly spread north into the Idaho Panhandle and
northwest Montana throughout the day on Friday. This area of
thunderstorms is forecast to be slow moving due to its positioning
near the center of the eastward traveling upper low and may result
in a persistence of moderate to heavy rainfall across this region
lasting till late Friday night or early Saturday morning. There
could be a threat for urban and/or small stream flooding if the
storm motion is as limited as some models suggest and this will be
closely watched over the next 24 hours. Though there will be some
showers around Saturday afternoon, overall conditions will
be much improved.

Sunday/Monday...Northwest flow develops while temperatures will warm
back to above normal readings. With residual moisture in place on
Sunday there should be showers and possibly a few thunderstorms that
develop across northwest Montana.

Tuesday/Wednesday...The upper level westerly jet strengthens and as
a result breezy conditions will develop across the area. Those
recreating on area lakes may be affected by gusty winds.

Late next week...The ECMWF, GFS and GFS ensemble weather models
are showing a pattern change in the upper level jet stream. They
are amplifying or building a large upper level ridge over the
northeastern Pacific Ocean, a scenario which would place us under
northwest flow and could turn out to be either a dry or wet pattern.
Right now the GFS and ECMWF models are showing a wetter system
possibly bringing widespread precipitation with near normal or
even below normal temperatures to the region by next weekend.

AVIATION...Thanks to rainfall at KMSO last evening, low clouds have
been able to develop and hang around at times this morning. Expect
improvement after sunrise, especially by 14/1500z. KBTM also received
rainfall and could see lower ceilings/stratus deck form by sunrise
but confidence is low. As of 14/1000z an upper level wave was
moving eastward across eastern Oregon into central Idaho. This
wave is expected to track northward across Idaho & Clearwater
Counties of Idaho and into the Idaho Panhandle by 14/1800z. It
will probably be able to provide enough lift to support
thunderstorms at KSMN early this morning. KMSO may see the best
chance for thunderstorm activity between 14/1600z and
14/1800z...for KGPI the best chance would be between 14/1800z and
14/2000z. There has been some indication in the high resolution
models that an embedded strong thunderstorm could be possible
associated with the aforementioned wave. Another round of
thunderstorms will develop from central Idaho into southwest
Montana by this afternoon. Some of these storms may be able to
become strong with gusty winds, hail and heavy rainfall the
biggest threats. Showers and possibly more thunderstorms are
expected tonight. Noble

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:32 PM MDTSpecial Weather StatementMSORavalli43 min
Aug 14, 5:54 PM MDTSpecial Weather StatementMSOMineral66 min

Nearby

Flash Flood Watches in Montana, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.